Hail, Harrison
- When
- August 8, 4:05 PM EST
- Where
- Harrison County, 1.73 mi WSW of Clendening
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.240, -81.250
Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT WED AUG 8 2012 .SYNOPSIS... INCREASING HUMIDITY, PLUS A CANADIAN COLD FRONT MOVING SOUTHWARD TOWARD LAKE ERIE, MAY SPARK SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN LATE THURSDAY ACROSS THE UPPER OHIO VALLEY. LOW PRESSURE, COMING EAST FROM MINNESOTA, WILL JOIN THE COLD FRONT AND BRING MORE NUMEROUS SHOWERS AND THUNDERSTORMS FRIDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... RECENT RADAR DATA NOW SHOWS A BAND OF SCATTERED THUNDERSTORMS DEVELOPING ALONG THE LAKE ERIE BREEZE FRONT. WITH SURFACE DEW POINTS HAVING INCREASED INTO THE 60 TO 65 RANGE ACROSS NORTHERN OHIO AND THE PENNSYLVANIA I-80 CORRIDOR, EXPECT THESE STORMS TO EXPAND IN COVERAGE AND MOVE SOUTHEASTWARD INTO EAST CENTRAL OHIO AND WEST CENTRAL PENNSYLVANIA BEFORE 6 PM, A SCENARIO PREDICTED BY RECENT HRRR MODEL OUTPUT. STORM INTENSITY WILL NEED MONITORED AS SPC CONTINUES TO PROJECT SOME SEVERE POTENTIAL. SREF MODEL OUTPUT SUPPORTS THIS IDEA AS IT SHOWS INSTABILITY CAN PEAK ABOVE 1500 J/KG AND VERTICAL WIND SHEAR MAY REACH 30 KTS. FORECASTED HIGH TEMPERATURES IN THE 85 TO 90 RANGE, BUT SUCH HIGHS COULD BE REDUCED IF THUNDERSTORMS PASS THROUGH AN AREA PRIOR TO 5 PM. AFTER DARK, NOCTURNAL COOLING WILL DISSIPATE CONVECTIVE INSTABILITY. PATCHY RIVER VALLEY FOG CAN AGAIN DEVELOP AS IT HAS ON PREVIOUS NIGHTS, AN IDEA SUPPORTED BY RECENT GFS LAMP OUTPUT. FORECASTED LOW TEMPERATURES USING A BLEND OF RECENT NAM AND GFS MOS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... RECENT SREF MODEL OUTPUT, WITH DETAILS FROM THE NAM, SHOW THE COLD FRONT WILL BECOME STALLED, IN A WEST TO EAST ORIENTATION, ACROSS THE UPPER OHIO VALLEY THURSDAY. EXPECT BANDS OF SCATTERED THUNDERSTORMS TO DEVELOP DAYTIME THURSDAY, DUE TO LOW LEVEL CONVERGENCE IN ADVANCE OF A LOW PRESSURE CENTER COMING EAST FROM MINNESOTA AND IOWA. SPC HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY FRIDAY, WHICH IS SUPPORTED BY SREF MODEL OUTPUT PROJECTIONS OF INSTABILITY, CAPE 2000+ J/KG, AND VERTICAL WIND SHEAR, EFFECTIVE BULK SHEAR 25 KTS. EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY FRIDAY DAYTIME AND EARLY EVENING WITH THE NORTHEAST PASSAGE OF THE DEEPENING LOW PRESSURE CENTER. CONCUR WITH HPC THAT WIDESPREAD RAIN AMOUNTS CAN EXCEED 0.50 INCHES, IF NOT 1 INCH. AS THE LOW PRESSURE CENTER MOVES NORTHWARD PAST LAKE ERIE LATE FRIDAY NIGHT AND DAYTIME SATURDAY, EXPECT WRAP-AROUND SHOWERS TO DECREASE IN COVERAGE. DUE TO THE PROSPECTS FOR SHOWERS AND ACCOMPANYING CLOUDINESS, CONCURRED WITH GFS AND NAM MOS IN FORECASTING HIGHS THURSDAY NOT AS WARM AS WEDNESDAY AND THEN COOLER THAN NORMAL FRIDAY. CLOUDS AT NIGHT AND HUMID CONDITIONS WILL KEEP LOWS WARMER THAN NORMAL THURSDAY NIGHT. LOWS FRIDAY NIGHT AND HIGHS SATURDAY CAN BE SLIGHTLY COOLER THAN NORMAL DUE TO COOLER AIR ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTHEAST BY SATURDAY NIGHT...AND HAVE REMOVED PRECIPITATION AFTER MIDNIGHT. 00Z GFS SEEMS TO BE AN OUTLIER IN SHOWING DIURNAL PRECIPITATION FOR NEXT WEEK. OTHER MODEL CONSENSUS KEEPS HIGH PRESSURE THROUGH THE PERIOD...AND HAVE STUCK WITH THIS DRY DEPICTION. SUNDAY AND MONDAY SHOULD CONTINUE THE TREND OF SLIGHTLY BELOW NORMAL TEMPERATURES, WITH A SLIGHT RISE IN HIGHS ON TUESDAY AND WEDNESDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WEAK FRONT WILL APPROACH THE REGION AND BECOME STATIONARY OVERNIGHT. THE FRONT OR A LAKE BREEZE BOUNDARY OFF LAKE ERIE COULD SPAWN SOME SCATTERED SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. CONFIDENCE IS STILL NOT HIGH ENOUGH IN ANY SINGLE LOCATION TO BE SPECIFIC ABOUT TAF MENTION. OVERNIGHT...ALL GUIDANCE SUGGESTS A DROP TO AT LEAST MVFR VISIBILITY...IF NOT LOWER. ALTHOUGH WINDS SHOULD DROP TO 2-3 KTS OVERNIGHT...THINK THAT THE POSSIBILITY FOR FOG WILL BE DEPENDENT ON WHERE SHOWERS OCCUR DURING THE AFTERNOON. FOR NOW...WILL ADD MVFR VISIBILITIES AND ALLOW LATER TAF ISSUANCES TO DECIDE IF IFR VISIBILITIES ARE REQUIRED IN FORECAST. MID LEVEL CLOUDS WILL MOVE IN ON THURSDAY...WITH SCATTERED SHOWERS/STORMS EXPECTED BY THE AFTERNOON AGAIN. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...WITH MORE ISOLATED COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY SHOULD SEE A RETURN TO VFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1143 AM EDT WED AUG 8 2012 MDZ001-OHZ050-059-069-PAZ009-014>016-020>023-029-031-073>076- WVZ001>004-012-021>023-041-091545- GARRETT-JEFFERSON OH-BELMONT-MONROE-FOREST-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1143 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048-049-057-058-068-PAZ007-008-013-091545- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY- NOBLE-MERCER-VENANGO-LAWRENCE- 1143 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH EARLY EVENING, AS ISOLATED THUNDERSTORMS WITH GUSTY WIND AND HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED AUG 8 2012
OHZ057-058-068-082045-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
414 PM EDT WED AUG 8 2012
...A THUNDERSTORM WILL AFFECT NOBLE...SOUTHEASTERN MUSKINGUM AND
SOUTHWESTERN GUERNSEY COUNTIES...
AT 410 PM EDT...A HUNDERSTORM WAS LOCATED 3 MILES WEST OF
CUMBERLAND...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
HIGH HILL... CUMBERLAND...
WOLF RUN STATE PARK... SARAHSVILLE...
HARRIETTSVILLE... DUDLEY... CALDWELL...
BELLE VALLEY...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 35.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3995 8169 3978 8132 3971 8132 3970 8128
3959 8128 3960 8139 3964 8146 3958 8147
3958 8159 3966 8159 3967 8165 3975 8165
3976 8175 3989 8180SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 414 PM EDT WED AUG 8 2012 OHZ039-049-082045- HARRISON OH-TUSCARAWAS OH- 414 PM EDT WED AUG 8 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND EXTREME SOUTHEASTERN TUSCARAWAS COUNTIES... AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED TIPPECANOE...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... TIPPECANOE... FREEPORT... CLENDENING... JEWETT... CADIZ... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4040 8091 4018 8091 4021 8132 4033 8131 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT WED AUG 8 2012
PAZ007-008-082145-
MERCER PA-VENANGO PA-
504 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND VENANGO
COUNTIES...
AT 501 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF MEADVILLE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
COOPERSTOWN... VAN... SUGARCREEK...
SENECA... POLK... PLEASANTVILLE...
OIL CREEK STATE PARK... OIL CITY...
FRANKLIN...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4147 7951 4144 7952 4144 7948 4134 7948
4134 7954 4132 7955 4132 7960 4128 7960
4125 7965 4123 7965 4139 8010 4149 8009
4149 8001 4163 7982 4163 7951The Pittsburgh radar (KPBZ), 93 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
State official reported multiple trees down and power outages.
State official reported multiple trees down.
State official reported multiple trees down and power outages in Negley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408052, 408053, 408054, 408055.